Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Albany, NY

May 28, 2001Saratoga County, Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 28, 2001, 12:49 PM EDT for Saratoga County, Schenectady County, New York. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 12:49 PM EDT (16:49 UTC)
Expired
May 28, 2001, 1:45 PM EDT
In force
56 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Saratoga County, NY, Schenectady County, NY

The radar

The Albany radar (KENX), 43 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:59 PM EDTHail 1Niskayuna, NY
May 28, 1:10 PM EDTThunderstorm WindRexford, NY
May 28, 1:17 PM EDTHail 1.25Mechanicville, NY
May 28, 1:19 PM EDTHail 0.75Clifton Park, NY
May 28, 1:30 PM EDTThunderstorm WindStillwater, NY
May 28, 1:30 PM EDTThunderstorm WindClifton Park, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 281649
SVRALY
NYC091-093-281745-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SARATOGA COUNTY IN EASTERN NEW YORK
  EASTERN SCHENECTADY COUNTY IN EASTERN NEW YORK

* UNTIL 145 PM EDT

* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SCHENECTADY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIFTON PARK AND BURNT HILLS AT 1255 PM EDT
  HALFMOON AT 100 PM EDT
  ROUND LAKE AT 105 PM EDT
  MECHANICVILLE AT 110 PM EDT
  STILLWATER AT 120 PM EDT
  SARATOGA LAKE AND SARATOGA SPRINGS AT 125 PM EDT

THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE
PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:35 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 28, 10:35 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1035 AM EDT MON MAY 28 2001

ECHO TOPS GROWING IN ASSOCN WITH CONVECTION ACRS WASHINGTON CO
NY...UP TO 32 THSD AT 1427Z. INVRSN BASED AT 25 HND FT ON 12Z KALY
SOUNDING AND ABT 1 THSD FT DP. DCRG CLD COVER OVR PTNS OF CNTRL NY
PER SATPIX...WORTHY OF UPDT TO TWEAK TEMPS UP A BIT IN WRN ZONES
AND QPF FOR SRN VT UP. ERY LOOK AT NEW ETA PLACES H8 THETA-E TROF
OVR FINGER LKS THIS MRNG INTO ERY AFTN...THEN BY 00Z ONE THETA-E
TROF AXIS EXTENDS ACRS ADRNDCKS-CNTRL PA WITH SCNDRY THETA-E TROF
AXIS INVOF CYOW-KPSM. THEREFORE PRIOR IDEA OF THUNDER OF GREATEST
INTEREST BEING DURG ERYR PTNS OF AFTN SEEMS VALID.  MCKINLEY/CSC

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:54 PM EDTSevere Thunderstorm WarningALYColumbia51 min
May 28, 12:59 PM EDTSevere Thunderstorm WarningALYAlbany16 min
May 28, 1:24 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington51 min
May 28, 2:14 PM EDTSevere Thunderstorm WarningALYAlbany31 min
May 28, 2:34 PM EDTSevere Thunderstorm WarningALYRensselaer41 min
May 28, 4:31 PM EDTSevere Thunderstorm WarningALYSaratoga29 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.